We report a case of anesthetic keratopathy after photorefractive keratectomy (PRK) and physician-prescribed topical anesthetic agents. After PRK for hyperopic correction, the patient was sent home with a bandage contact lens and instructions to use anesthetic eyedrops and take oral pain medications after surgery. During the first postoperative week, the eyes did not reepithelialize and bilateral perilimbal infiltrates developed. Cultures were negative and failed to clear with fortified antibiotic agents. On careful questioning, the patient admitted to instilling diluted tetracaine (0.05%) as needed in both eyes. She was instructed to stop the anesthetic agent labeled as "comfort drops" and the fortified antibiotics and start topical steroids. Soon after, the eyes reepithelialized and the infiltrates cleared. This case demonstrates the potential for anesthetic keratopathy in PRK patients.
ASJC Scopus subject areas
- Sensory Systems